Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Allergic to penicillin - what would happen if I took it?

(25 Posts)
greenlawn Fri 19-Sep-08 20:30:18

Just about to go into hospital and I've had on my notes for as long as I can remember that I'm allergic to penicillin. I asked my mum how it got there and she said I had a rash as a child immediately after taking it.

Am I still allergic to it? (assuming I am) - and what would happen if I took it? I've looked on the net and found references to rashes/swelling/breathing problems, but does anyone know if you can predict how severe a reaction would be?

Janni Fri 19-Sep-08 20:32:02

No you can't predict and it's really not worth the risk. Members of my family have had exceptionally severe reactions to penicillin - almost life-threatening, so it's not one to mess around with. There are other antibiotics!

mylittlemonsters Fri 19-Sep-08 20:33:42

You can't predict how severe the reaction will be but you tend to find that your reaction get worse with each exposure. Worst case scenario is that your throat inflames and seals and you can't breathe.

Best case is just a worse rash.

You are likely to still be allergic

Helsbels4 Fri 19-Sep-08 20:35:39

My DH came out in a really bad rash that was all over his body after taking Penicillen years ago and he has it on his notes that he has an allergy to it but his Dr told him that if he needed Penicillen for a life-threatening condition then it would be given to him. I was a bit hmm but just presumed it wouldn't be that serious. I wouldn't personally want to test the water with it though tbh.

gagarin Fri 19-Sep-08 20:37:12

A rash doesn't mean allergy. It means sensitivity.

But it could turn into an allergy.

An allergy is the fullblown huge nettle rash, trout pout lips and breathing problems. Needs an Epipen dose of adrenalin to sort it.

So there is easy way of knowing whther you are allergic to it now (you were sensitive to it back then) wihtout giving you some. And prob not a good idea.

gagarin Fri 19-Sep-08 20:37:36

I mean "no easy way" hmm

OhYouBadBadKitten Fri 19-Sep-08 20:46:26

interestingly if you take penicillin while you have glandular fever it can give you an itchy raised rash.
Wouldnt like to take the chance though.

nightcat Fri 19-Sep-08 20:57:38

it's not just "a rash", internally it means that your body (mainly liver) cannot metabolise it, so you are risking liver damage

clayre Fri 19-Sep-08 21:00:19

my dads allergic to penicillian, they gave him piriton for it he was allergic to that too, its not worth the risk

MinkyBorage Fri 19-Sep-08 21:03:43

You'll need to be retested. My dh is allergic too, and we were told that it's highly likely that he's not actually allergic to the penecillin, but to something which they used to put in penicilin (some horse derivitive or other). I wouldn't risk taking it without being retested though.

susiecutiebananas Fri 19-Sep-08 21:04:03

There are plenty of other AB's you can be given which are just as effective, so there's no need to test your reaction, so don't worry about you hospital stay. ( though i'm sure you know this!)

Saggarmakersbottomknocker Fri 19-Sep-08 21:04:15

I'm allegic to penicillin - had a mildish rash as a child, then I had some as a teenager (dopey GP) and had an escalted reaction - full body rash and confusion. Advised not to have it again as could be anaphylactic next time.

Blandmum Fri 19-Sep-08 21:05:02

depends how allergic you are.

tere are lots of other ab that are unrelated to the penicillin group

Saggarmakersbottomknocker Fri 19-Sep-08 21:05:18

escalated

morocco Fri 19-Sep-08 21:10:08

you might not be allergic at all. ds1 had a rash and because he takes a lot of antibiotics I wanted to be sure if it was an allergy or not, rather than just ue the alternatives. so we saw a consultant and their test was to give him some in the clinic. not very scientific but he was fine and (?)allergy diagnosis was changed.

LurkerOfTheUniverse Fri 19-Sep-08 21:11:15

my dd had a rash after taking penicillin as a baby

She never has it now, they always give her something else

rempy Fri 19-Sep-08 21:12:30

Very difficult to say - a rash alone when given penicillin as a child can be a reaction to the penicillin, or a reaction something in the penicillin (it didn't used to be quite as purified as it is now), or you actually had a viral infection, were going to get a rash anyway, and its attributed to the penicillin.

It should be mentioned to whoever asks, who should then ask what symptoms you had. There are other options with antibiotics, but yes, we do give penicillins, penicillin-like antibiotics and groups of antibiotics with known cross reactivity to penicillins to people with this history where there is clinical need. It is very common for people to have this history, it is rare for people with this history to really have a serious problem, and penicillins and the like are very useful.

seb1 Fri 19-Sep-08 21:24:14

I am allergic to peniciilin wasn't as a child but was by the age of 20, I had head to foot rash like bad sunburn and my feet peeled, was generally puffy, couldn't hear my ears felt blocked up and struggled to eat.

psychomum5 Fri 19-Sep-08 21:33:03

I am allergic to it.

the last time I had what the docs termed 'meningitis rash', to it. basically I had pin-prick blood rash under my skin.

DD2 also does the same!

we have a full allergy to it, it does not have to go into anaphylactic to be classed as 'allergy'..........anything from hives to full-blown seizure is allergy, it really just depends on the severity of the reaction.

my cousin is also allergic, as is my mum and aunt....strangely almost all the women in my family are.

however, the docs were not convinced with my cousin, aunt and mum, and they were given penecillin after the 'pin-prick' rash stage.....their stomach linings bled and they each ended up in hospital with internal bleeding.

I am now VERY aware of how bad the allergy can be, do not under-estimate a reaction!

girasole Fri 19-Sep-08 21:48:32

Four years ago when he was 12, My DS1 was given penicillin intravenously to treat septicaemia. He did develop a rash after a couple of days and the hospital consultant changed his antibiotic. Rash went away and DS was fine. As far as I can remember he did have penicillin before that as a child, without any reaction.
I wonder does this mean he has developed an allergy/sensitivity to penicillin now, as tbh I had always assumed he just got the rash because they were giving him such a high dose at the time. They didn't say in the hospital hmm

girasole Fri 19-Sep-08 21:50:16

The rash DS had didn't look too bad, like a heat rash really but all over his body.

rempy Fri 19-Sep-08 21:51:05

girasole, you dont usually develop sensitivity or allergy on first exposure. So your sons first exposure primed him for the subsequent reaction he had when in hospital.

Drug rashes and allergies are not dose sensitive, however side effects like vomiting and nausea are related to dose.

girasole Fri 19-Sep-08 22:15:35

Thanks rempy. Basically that means he might have a more severe reaction if he is given penicillin again, right? That's pretty serious. I can't understand why they didn't discuss this with us in the hospital at the time. It seems like something the parents (or even the patient) should have been advised about. I'm quite angry with them now.

greenlawn Fri 19-Sep-08 22:22:13

Thank you very much for the responses - the reason I ask is that last time I was in hospital I was very nearly given penicillin by mistake despite the fact it was in my notes (DH double checked and they changed the ab I was given straight away) and I'm interested to know what might have happened.

I've been told I'll be given clindamycin as an alternative anyway, so hopefully it won't happen again!

meebles Sat 20-Sep-08 08:57:17

Most hospitals give you an extra name band to wear - usually red - to warn anyone that you have an allergy. Make sure they label you up well! They should ask whether you are allergic to anything before any drug administration as well (obviously they can't do that if you're unconscious hence the red band). Any allergies are usually prominently recorded on the front of a drug chart as well as in any history taken by a dr, and the ward admission notes for the nurses.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now